Alert archive / Texas / Red Flag Warnings in 2008
Red Flag Warning 9, NWS Norman, OK
NWS Norman, OK issued this red flag warning at Feb 8, 2008, 4:49 AM CST for 5 counties in Oklahoma; 8 counties in Texas. It took effect at Feb 8, 2008, 10:23 AM CST. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 8, 2008, 4:49 AM CST (10:49 UTC)
- In effect from
- Feb 8, 2008, 10:23 AM CST
- Expired
- Feb 8, 2008, 5:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Norman, OK
Counties Greer County, OK, Harmon County, OK, Jackson County, OK, Kiowa County, OK, Tillman County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 30 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 8, 12:15 PM CST | NON-TSTM WND GST 38 | Hobart, OK | TESTING SOFTWARE TRANSMISSION |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 10.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KOUN 081049 RFWOUN RED FLAG WARNING NATIONAL WEATHER SERVICE NORMAN OK 449 AM CST FRI FEB 8 2008 GUSTY WEST AND NORTHWEST WINDS... ASSOCIATED WITH THE PASSAGE OF A WEAK COLD FRONT... WILL COMBINE WITH LOW HUMIDITIES AND UNSEASONABLY MILD TEMPERATURES TO PROMOTE EXTREME WILDFIRE BEHAVIOR FROM LATE THIS MORNING AND INTO THE AFTERNOON OVER PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. OKZ033>037-TXZ083>089-081900- /O.NEW.KOUN.FW.W.0009.080208T1700Z-080208T2300Z/ HARMON-GREER-KIOWA-JACKSON-TILLMAN-HARDEMAN-FOARD-WILBARGER- WICHITA-KNOX-BAYLOR-ARCHER- 449 AM CST FRI FEB 8 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST THIS AFTERNOON... WEST TO NORTHWEST WINDS WILL INCREASE TO 20 TO 25 MPH... WITH OCCASIONAL GUSTS OVER 30 MPH LATER THIS MORNING. UNSEASONABLY MILD TEMPERATURES RISING INTO THE LOWER AND MID 60S... COMBINED WITH DRY AIR OVER THE REGION... WILL RESULT IN AFTERNOON RELATIVE HUMIDITIES AROUND 10 TO 20 PERCENT. THE CONDITIONS WILL LEAD TO EXTREME WILDFIRE BEHAVIOR FROM LATE MORNING INTO THE AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY. THE COMBINATION OF STRONG WINDS... LOW RELATIVE HUMIDITY... AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. EXTREME CAUTION IS URGED TO PREVENT THE START AND SPREAD OF WILDFIRES. CONDITIONS ARE EXPECTED TO IMPROVE TOWARDS EVENING AS THE WINDS DIMINISH AND HUMIDITIES BEGIN TO RISE. $$ CJS
2 follow-up statements
000 WWUS84 KOUN 081106 CCA RFWOUN RED FLAG WARNING...CORRECTED NATIONAL WEATHER SERVICE NORMAN OK 505 AM CST FRI FEB 8 2008 .GUSTY WEST AND NORTHWEST WINDS... ASSOCIATED WITH THE PASSAGE OF A WEAK COLD FRONT... WILL COMBINE WITH LOW HUMIDITIES AND UNSEASONABLY MILD TEMPERATURES TO PROMOTE EXTREME WILDFIRE BEHAVIOR FROM LATE THIS MORNING AND INTO THE AFTERNOON OVER PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. OKZ033>037-TXZ083>089-081930- /O.NEW.KOUN.FW.W.0009.080208T1700Z-080208T2300Z/ HARMON-GREER-KIOWA-JACKSON-TILLMAN-HARDEMAN-FOARD-WILBARGER- WICHITA-KNOX-BAYLOR-ARCHER- 505 AM CST FRI FEB 8 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST THIS AFTERNOON... WEST TO NORTHWEST WINDS WILL INCREASE TO 20 TO 25 MPH... WITH OCCASIONAL GUSTS OVER 30 MPH LATER THIS MORNING. UNSEASONABLY MILD TEMPERATURES RISING INTO THE LOWER AND MID 60S... COMBINED WITH DRY AIR OVER THE REGION... WILL RESULT IN AFTERNOON RELATIVE HUMIDITIES AROUND 10 TO 20 PERCENT. THE CONDITIONS WILL LEAD TO EXTREME WILDFIRE BEHAVIOR FROM LATE MORNING INTO THE AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY. THE COMBINATION OF STRONG WINDS... LOW RELATIVE HUMIDITY... AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. EXTREME CAUTION IS URGED TO PREVENT THE START AND SPREAD OF WILDFIRES. CONDITIONS ARE EXPECTED TO IMPROVE TOWARDS EVENING AS THE WINDS DIMINISH AND HUMIDITIES BEGIN TO RISE. $$ CJS
000 WWUS84 KOUN 081623 RFWOUN RED FLAG WARNING NATIONAL WEATHER SERVICE NORMAN OK 1023 AM CST FRI FEB 8 2008 .GUSTY WEST AND NORTHWEST WINDS... ASSOCIATED WITH THE PASSAGE OF A WEAK COLD FRONT... WILL COMBINE WITH LOW HUMIDITIES AND UNSEASONABLY MILD TEMPERATURES TO PROMOTE EXTREME WILDFIRE BEHAVIOR FROM LATE THIS MORNING AND INTO THE AFTERNOON OVER PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. TXZ090-082300- /O.EXA.KOUN.FW.W.0009.080208T1700Z-080208T2300Z/ CLAY- 1023 AM CST FRI FEB 8 2008 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY. THE COMBINATION OF STRONG WINDS... LOW RELATIVE HUMIDITY... AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. EXTREME CAUTION IS URGED TO PREVENT THE START AND SPREAD OF WILDFIRES. CONDITIONS ARE EXPECTED TO IMPROVE TOWARDS EVENING AS THE WINDS DIMINISH AND HUMIDITIES BEGIN TO RISE. $$ OKZ033>037-TXZ083>089-082300- /O.CON.KOUN.FW.W.0009.080208T1700Z-080208T2300Z/ HARMON-GREER-KIOWA-JACKSON-TILLMAN-HARDEMAN-FOARD-WILBARGER- WICHITA-KNOX-BAYLOR-ARCHER- 1023 AM CST FRI FEB 8 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY. THE COMBINATION OF STRONG WINDS... LOW RELATIVE HUMIDITY... AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. EXTREME CAUTION IS URGED TO PREVENT THE START AND SPREAD OF WILDFIRES. CONDITIONS ARE EXPECTED TO IMPROVE TOWARDS EVENING AS THE WINDS DIMINISH AND HUMIDITIES BEGIN TO RISE. $$ CMS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Feb 8, 4:25 AM CST, 24 minutes earlier.
Area forecast discussion, Feb 8, 4:25 AM CST, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 425 AM CST FRI FEB 8 2008 .DISCUSSION... AN UPPER WAVE WILL MOVE QUICKLY ACROSS THE CENTRAL AND SOUTHERN PLAINS TODAY. A FEW ECHOES ARE SHOWING UP OVER SOUTHERN KANSAS THIS MORNING... HOWEVER THE AIRMASS OVER OUR AREA WILL LIKELY REMAIN TOO DRY TO SUPPORT ANY PRECIPITATION AT GROUND LEVEL. WILL MAINLY SEE SOME MID/HIGH CLOUDS ACROSS THE NORTH AS THIS SYSTEM GOES BY. MEANWHILE... A COLD FRONT WILL MOVE QUICKLY THROUGH MUCH OF THE AREA THIS MORNING ALTHOUGH TEMPERATURES BEHIND THE FRONT NOT ESPECIALLY COLD AND WILL BE FURTHER MODIFIED BY DOWNSLOPE WINDS AND MOSTLY SUNNY SKIES... ESPECIALLY ACROSS THE SOUTHERN HALF OF THE AREA. WE WILL GO WITH A RED FLAG WARNING FOR LATE MORNING AND THIS AFTERNOON FOR OUR TEXAS COUNTIES AND A SMALL PART OF SOUTHWEST OKLAHOMA. WINDS ARE EXPECTED TO BE QUITE GUSTY THROUGH THE MIDDLE OF THE AFTERNOON WHILE TEMPERATURES WILL BE RELATIVELY MILD AND HUMIDITIES BELOW 20 PERCENT. WITH THE DOWNSLOPE FLOW AND SUBSIDENCE BEHIND THE WAVE... COULD SEE DEWPOINTS EVEN LOWER THAN CURRENTLY FORECAST. ELSEWHERE... PARTS OF FAR WESTERN OKLAHOMA COULD GET CLOSE TO WIND ADVISORY CRITERIA FOR A SHORT TIME AROUND MIDDAY. FOR THE LATER PERIODS... THE PARADE OF UPPER SYSTEMS CONTINUES TO MOVE THROUGH A RELATIVELY LOW TO MODERATE AMPLITUDE WAVE PATTERN WHICH WILL CONTINUE TO BRING VARIABILITY TO OUR WEATHER EVERY COUPLE DAYS OR SO. SATURDAY LOOKS DRY AND A LITTLE WARMER WITH NOT A LOT OF WIND. SUNDAYS FORECAST IS MORE PROBLEMATIC AS A CANADIAN FRONT DROPS SOUTH TOWARDS THE AREA. THE ECMWF AND GFS ARE SIMILAR WITH BRINGING FRONT WELL INTO OKLAHOMA WHILE NAM IS THE OUTLIER IN THAT IT NOT ONLY DOES NOT BRING IN MUCH COLD AIR INTO THE AREA BUT HAS ALREADY IT RETREATING QUICKLY NORTHWARD. WITH THE LOW-AMPLITUDE UPPER FLOW MAKING IT A MORE DIFFICULT CALL... WE WILL STAY WITH OUR COLDER SOLUTION THAT TRENDS TOWARDS THE GFS/ECMWF SOLUTION. BY SUNDAY NIGHT THERE WILL BE A SLIGHT CHANCE OF PRECIPITATION OVER CENTRAL AND NORTH CENTRAL OKLAHOMA AS LOW LEVEL WARM ADVECTION BECOMES ESTABLISHED. HOWEVER... THE MOISTURE LOOKS TO BE RATHER SHALLOW... SO THE PRECIPITATION MAY BE MORE OF A DRIZZLE... WITH FREEZING DRIZZLE POSSIBLE IN THE NORTH ESPECIALLY IF THE COLDER ECMWF HOLDS. MODEL DIFFERENCES CONTINUE WITH AN UPPER WAVE MOVING IN AROUND TUESDAY. THE SLOWER GFS DIGS THE WAVE MORE WHILE CLOSING IT OFF. MEANWHILE... THE ECMWF REMAINS MORE PROGRESSIVE AND ALREADY HAS THE SYSTEM TO THE EAST OF OUR AREA BY LATE TUESDAY. THE NET RESULT IS FOR THE PRECIPITATION AND COOLER TEMPERATURES TO HANG AROUND LONGER WITH GFS. WHILE THE GFS ENSEMBLE MEMBERS DO NOT APPEAR TO CLOSE OFF THE LOW... THEY GO ALONG WITH THE SLOWER SPEED OF THE OPERATIONAL GFS... AND IN FACT ARE EVEN A BIT SLOWER. FOR NOW WE WILL MAINTAIN A BEND MORE TOWARDS THE GFS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 58 30 63 31 / 0 0 0 0 HOBART OK 60 29 61 32 / 0 0 0 0 WICHITA FALLS TX 64 33 68 38 / 0 0 0 0 GAGE OK 57 23 60 23 / 0 0 0 0 PONCA CITY OK 54 27 58 21 / 10 0 0 0 DURANT OK 64 34 66 38 / 10 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 20/32
Hazardous weather outlook, Feb 7, 11:50 AM CST, 16 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CST THU FEB 7 2008
OKZ004>048-050>052-TXZ083>090-081300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CST THU FEB 7 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.
DISCUSSION...
A RELATIVELY DRY AND STABLE AIRMASS WILL DOMINATE OKLAHOMA AND NORTH
TEXAS...PREVENTING THUNDERSTORM DEVELOPMENT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY FEB 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...0 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.
OTHER HAZARDOUS WEATHER...
A LIGHT WINTRY MIX OF RAIN AND FREEZING RAIN APPEARS POSSIBLE OVER
THE NORTHERN HALF OF OKLAHOMA SUNDAY NIGHT AND MONDAY. CURRENT
INDICATIONS ARE THAT ANY ICE ACCUMULATIONS WOULD BE MINIMAL.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
30The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 8:01 AM CST | Wind Advisory | OUN | Beckham, Blaine, Caddo, Comanche, Cotton, Custer and 13 more | 6 hr |
Nearby
Red Flag Warnings in Texas, 2008Red Flag Warnings in Oklahoma, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.